Alert archive / New Mexico / Flash Flood Warnings in 2025

Flash Flood Warning 113, NWS Albuquerque, NM

July 21, 2025Los Alamos County, Sandoval County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Jul 21, 2025, 5:04 PM MDT for Los Alamos County, Sandoval County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2025, 5:04 PM MDT (23:04 UTC)
Expired
Jul 21, 2025, 8:00 PM MDT
In force
3 hr
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Los Alamos County, NM, Sandoval County, NM

The radar

The Albuquerque radar (KABX), 82 km from the middle of the area, began a volume at 23:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted.

599 
WGUS55 KABQ 212304
FFWABQ
NMC028-043-220200-
/O.NEW.KABQ.FF.W.0113.250721T2304Z-250722T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albuquerque NM
504 PM MDT Mon Jul 21 2025

The National Weather Service in Albuquerque has issued a

* Flash Flood Warning for...
  Southwestern Los Alamos County in north central New Mexico...
  East Central Sandoval County in north central New Mexico...

* Until 800 PM MDT.

* At 504 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain on the Rito de Los Frijoles just upstream from 
  Bandalier National Monument. Up to 1.4 inches of rain have fallen. 
  Additional rainfall amounts up to three quarters of an inch are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar indicated.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Frijoles and Bandelier National Monument.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Both localized and distant heavy rainfall will create sudden and 
dangerous flows in arroyos and over low water crossings.

&&

LAT...LON 3584 10640 3584 10638 3580 10629 3577 10624
      3572 10626 3568 10629 3568 10632 3573 10641
      3579 10643 3581 10647 3585 10644

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

44
2 follow-up statements
201 
WGUS75 KABQ 220036
FFSABQ

Flash Flood Statement
National Weather Service Albuquerque NM
636 PM MDT Mon Jul 21 2025

NMC028-043-220200-
/O.CON.KABQ.FF.W.0113.000000T0000Z-250722T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Los Alamos NM-Sandoval NM-
636 PM MDT Mon Jul 21 2025

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING 
FOR SOUTHWESTERN LOS ALAMOS AND EAST CENTRAL SANDOVAL COUNTIES...

At 636 PM MDT, Doppler radar indicated thunderstorms that produced 
heavy rain across the warned area. Between 0.5 and 1.75 inches of 
rain have fallen just west of Frijoles and Bandelier National 
Monument. Additional rainfall amounts up to 0.1 inches are possible 
in the warned area. Flash flooding is ongoing or expected to begin 
shortly.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar indicated.

IMPACT...Life threatening flash flooding of creeks and streams,
         highways, arroyos and canyons.

Some locations that will experience flash flooding include...
  Frijoles.

This includes the following recreation areas...
	Bandelier National Monument.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Do not camp along streams and rivers. Remain alert when hiking in 
steep, narrow canyons. Know where you are relative to low spots and 
drainages.

&&

LAT...LON 3584 10640 3584 10638 3580 10629 3577 10624
      3572 10626 3568 10629 3568 10632 3573 10641
      3579 10643 3581 10647 3585 10644

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

MA
737 
WGUS75 KABQ 220151
FFSABQ

Flash Flood Statement
National Weather Service Albuquerque NM
751 PM MDT Mon Jul 21 2025

NMC028-043-220201-
/O.EXP.KABQ.FF.W.0113.000000T0000Z-250722T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Los Alamos NM-Sandoval NM-
751 PM MDT Mon Jul 21 2025

...FLASH FLOOD WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING FOR 
SOUTHWESTERN LOS ALAMOS AND EAST CENTRAL SANDOVAL COUNTIES...

The heavy rain has ended. Flash flooding is no longer expected to 
pose a threat. Please continue to heed any remaining road closures.

&&

LAT...LON 3584 10640 3584 10638 3580 10629 3577 10624
      3572 10626 3568 10629 3568 10632 3573 10641
      3579 10643 3581 10647 3585 10644

$$

44

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Jul 21, 2:22 PM MDT, 2 hours 42 minutes earlier. Its key messages:

  • Updated at 146 PM MDT Mon Jul 21 2025
  • Showers and storms with locally heavy rainfall, gusty winds, small hail, and cloud-to-ground lightning will develop each day along and east of the central mountain chain, including the Gila region, through Wednesday. The threat for excessive rainfall will focus over low-lying and poorly drained areas, urban areas, and especially around recent burn scars. More storms may impact northeast New Mexico Thursday.
  • Moderate heat risk will return to the lower elevations of the Rio Grande Valley and eastern plains Saturday through Monday where highs climb into the upper 90s to near 100F.
Area forecast discussion, Jul 21, 2:22 PM MDT, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
222 PM MDT Mon Jul 21 2025

...New SHORT TERM, LONG TERM, AVIATION, FIRE WEATHER...

.KEY MESSAGES...
Updated at 146 PM MDT Mon Jul 21 2025

- Showers and storms with locally heavy rainfall, gusty winds,
  small hail, and cloud-to-ground lightning will develop each day
  along and east of the central mountain chain, including the Gila
  region, through Wednesday. The threat for excessive rainfall
  will focus over low-lying and poorly drained areas, urban areas,
  and especially around recent burn scars. More storms may impact
  northeast New Mexico Thursday.

- Moderate heat risk will return to the lower elevations of the
  Rio Grande Valley and eastern plains Saturday through Monday
  where highs climb into the upper 90s to near 100F.

&&

.SHORT TERM...
(This evening through Tuesday night)
Issued at 146 PM MDT Mon Jul 21 2025

As expected, a complex weather scenario has unfolded over the region
today with several well-defined mesoscale vortices roaming the area.
These small scale features make it difficult even for hi-res models
to resolve the atmosphere and subsequent convective activity. These
features do however tend to bring an uptick in storm coverage and
intensity in their vicinity. The key message remains that chances
will increase for slow-moving storms with locally heavy rainfall and
an elevated risk for flash flooding thru Tuesday. The 18Z KABQ RAOB
shows a PWAT near 1" with SBCAPE around 1000 J/kg, light southerly
steering flow, and cooler mid level temps compared to yesterday. The
latest NBM 90th percentile QPF bullseyes remain focused in areas
from near ABQ southward into this evening and along the Sangre de
Cristo Mts. This lines up well with storm development trends this
afternoon and the broader theta-e ridge axis.

Convective activity today is likely to result in more mesoscale
vortices lingering across the region tonight. Meanwhile, a more
well-defined easterly wave over central TX continues drifting west
toward the Permian Basin. This feature is shown with good model
agreement to reach near Midland Tuesday morning before drifting
north thru west TX Tuesday afternoon. A broad mid level trough
axis currently along Baja CA will also drift northeastward thru
eastern AZ. The combination of these two features will stretch the
monsoon plume over NM Tuesday and Tuesday night. The bulk of model
guidance is showing numerous storms erupting from the Gila region
northeastward to central NM and the Sangre de Cristo Mts. The 13Z
NBM 90th percentile QPF has trended higher with several localized
areas >1" from near ABQ southward. These storms then congeal into
an area of rain with embedded storms that move northward up the
RGV thru Tuesday night. A Flash Flood Watch has been issued for
portions of the southwest high terrain, central mt chain, and burn
scar areas Tuesday.

&&

.LONG TERM...
(Wednesday through Sunday)
Issued at 146 PM MDT Mon Jul 21 2025

By Wednesday, flow aloft will become more west-southwest as the mid
level wave over eastern AZ from Tuesday ejects across NM. PWATs are
still shown >1" for central and eastern NM with additional storms
firing up over the high terrain. Convective coverage and location
of peak rainfall amounts is still uncertain, but expected to favor
areas along and east of the central mt chain again. The NBM 90th
percentile bullseyes focus in this area as well but the amounts
have trended lower compared to recent runs. There is still some
potential for Flash Flood Watches to be issued for at least the
HPCC area of the Sangre de Cristo Mts. The drier air and steering
flow direction may bring a break to the Ruidoso area Wednesday.
The wave exiting the region Wednesday night will help to force a
convectively-aided boundary into northeast NM for Thursday. This
will likely be the focus point for more showers and storms east of
the Sangre de Cristo Mts. The rest of central and western NM is
likely to dry out considerably with surface humidity <20%.

The weekend is still somewhat unclear with respect to waffling
around of the upper level ridge building west into the area. The
latest 12Z runs have backed off again on the strength of the H5
ridge to near 598dm while keeping it farther east along the Front
Range and Great Plains. This may allow low level moisture to pool
northward again toward southern NM and the Gila region by Sunday.
Either way, temps will likely trend upward for the entire area late
this week with decreasing coverage of storms compared to early this
week.

&&

.AVIATION...
(18Z TAFS)
Issued at 146 PM MDT Mon Jul 21 2025

Showers and storms will continue developing around the high terrain
this afternoon with slow storm motions toward the north/northwest
over the southern half of NM and toward the north/northeast over the
northern half of NM. Direct hits will be capable of brief IFR vsbys
in very heavy rainfall east of the Cont Divide. Strong outflow
winds, hail, and frequent lightning strikes will also be common with
this activity. Peak convection is likely to occur bewteen 2pm and
10pm along the central mt chain and nearby highlands. Greater storm
coverage than recent days may occur in the RGV later today but
confidence is not as high. A second round of showers and storms may
attempt to develop within central NM later this evening and persist
thru the early morning hours before dissipating to mid level cigs
by sunrise.

&&

.FIRE WEATHER...
Issued at 146 PM MDT Mon Jul 21 2025

The latest forecast remains on track and overall there were only
subtle changes to the weather pattern. Showers and storms with
locally heavy rainfall will persist along and east of the Cont
Divide today and Tuesday then shift eastward toward central and
eastern NM Wednesday. The risk for burn scar flash flooding will
remain high through Wednesday before decreasing thereafter. A weak
backdoor front entering northeast NM Thursday will enhance storms
east of the Sangre de Cristo Mts. Northwest NM remains very dry so
any storms that moves over those areas will produce erratic
downburst wind gusts to around 45 mph. Drier air will spread
farther east toward the central mt chain by Thursday then take
hold of much of the region Friday and Saturday. Min RH may fall to
near 10% over western and northwest NM while reaching near 15%
closer to the central mt chain. Heat will also build over the
region as a strong area of upper level high pressure sets up near
the TX/OK panhandle this weekend. Latest extended forecast models
are showing another uptick in storm coverage over central and
western NM next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  67  89  64  89 /  20  10  20  10
Dulce...........................  50  86  47  86 /  30  60  40  50
Cuba............................  59  83  57  84 /  60  60  50  40
Gallup..........................  55  84  56  83 /  30  50  40  30
El Morro........................  56  80  55  79 /  50  70  60  50
Grants..........................  58  83  57  84 /  60  60  60  50
Quemado.........................  57  79  57  78 /  60  80  70  50
Magdalena.......................  62  81  61  81 /  60  70  60  50
Datil...........................  57  78  55  77 /  60  80  60  60
Reserve.........................  54  85  54  85 /  50  80  60  50
Glenwood........................  59  90  58  89 /  40  80  50  50
Chama...........................  49  79  48  80 /  30  70  50  70
Los Alamos......................  62  81  59  80 /  60  70  50  60
Pecos...........................  58  82  56  83 /  60  70  50  70
Cerro/Questa....................  55  81  53  80 /  30  80  50  80
Red River.......................  47  72  45  71 /  30  80  50  80
Angel Fire......................  44  74  42  75 /  30  80  40  80
Taos............................  55  84  53  83 /  30  70  50  70
Mora............................  52  80  51  80 /  40  80  40  70
Espanola........................  62  89  59  88 /  50  60  50  50
Santa Fe........................  62  83  59  83 /  60  70  50  60
Santa Fe Airport................  61  86  58  87 /  60  60  50  50
Albuquerque Foothills...........  68  89  67  89 /  50  60  70  50
Albuquerque Heights.............  67  90  65  91 /  50  50  60  30
Albuquerque Valley..............  66  92  65  93 /  50  50  60  20
Albuquerque West Mesa...........  67  91  66  91 /  50  60  60  30
Belen...........................  65  92  64  91 /  50  50  60  20
Bernalillo......................  67  92  64  92 /  60  60  60  40
Bosque Farms....................  64  92  64  91 /  50  50  60  20
Corrales........................  67  92  65  93 /  50  60  60  30
Los Lunas.......................  65  92  65  91 /  50  50  60  20
Placitas........................  65  88  63  88 /  60  60  60  40
Rio Rancho......................  67  91  65  91 /  50  60  60  30
Socorro.........................  68  90  67  91 /  50  60  60  30
Sandia Park/Cedar Crest.........  59  84  58  83 /  60  60  60  50
Tijeras.........................  62  88  60  87 /  50  60  60  50
Edgewood........................  57  87  57  86 /  50  60  50  60
Moriarty/Estancia...............  55  86  55  85 /  50  60  50  60
Clines Corners..................  57  80  56  80 /  50  60  50  50
Mountainair.....................  58  84  57  83 /  50  60  60  60
Gran Quivira....................  57  82  57  81 /  50  60  60  70
Carrizozo.......................  62  84  62  85 /  50  60  60  50
Ruidoso.........................  57  77  57  77 /  40  80  50  60
Capulin.........................  55  82  53  80 /  20  60  30  70
Raton...........................  54  85  54  83 /  20  70  30  70
Springer........................  56  88  56  86 /  20  60  30  60
Las Vegas.......................  56  83  54  83 /  40  70  40  60
Clayton.........................  65  90  62  88 /  20  20  20  20
Roy.............................  60  86  58  85 /  30  40  30  40
Conchas.........................  67  93  64  93 /  40  40  40  20
Santa Rosa......................  63  90  62  89 /  40  50  50  20
Tucumcari.......................  64  90  62  89 /  30  20  40  10
Clovis..........................  67  92  65  91 /  30  20  40  10
Portales........................  67  93  65  93 /  30  30  40  10
Fort Sumner.....................  67  92  66  92 /  30  30  40  10
Roswell.........................  70  93  68  93 /  20  30  40  10
Picacho.........................  63  85  62  86 /  40  50  50  30
Elk.............................  59  83  59  84 /  30  60  50  40

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Flood Watch from Tuesday afternoon through Tuesday evening for
NMZ208-212-214-215-221>224-226-229-241.

Flood Watch until midnight MDT tonight for NMZ214-215-226-229.

&&

SHORT TERM...42
LONG TERM....42
AVIATION...42

In the hours before

Special weather statement, Jul 21, 12:53 PM MDT, 4 hours 11 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
1253 PM MDT Mon Jul 21 2025

NMZ218-222-223-211930-
Santa Fe Metro Area NM-Estancia Valley NM-Central Highlands NM-
1253 PM MDT Mon Jul 21 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN TORRANCE...
SOUTHEASTERN SANTA FE AND WESTERN SAN MIGUEL COUNTIES UNTIL 130 PM
MDT...

At 1253 PM MDT, Doppler radar was tracking a strong thunderstorm
near Stanley, or 11 miles northeast of Moriarty, moving northeast at
25 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.

Locations impacted include...
  Stanley.

This includes Highway 285 between Mile Markers 259 and 273.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3506 10588 3504 10591 3513 10603 3534 10586
      3518 10561
TIME...MOT...LOC 1853Z 225DEG 20KT 3513 10591

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

16

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 6:52 PM MDTSpecial Weather StatementABQSanta Fe23 min
Jul 20, 7:13 PM MDTSpecial Weather StatementABQUnion32 min
Jul 20, 7:33 PM MDTFlash Flood Warning Considerable damage threatABQSan Miguel3 hr
Jul 21, 12:42 PM MDTFlash Flood Warning Considerable damage threatABQMora3 hr
Jul 21, 12:53 PM MDTSpecial Weather StatementABQSanta Fe37 min
Jul 21, 2:12 PM MDTAreal Flood AdvisoryABQBernalillo, Torrance3 hr
Jul 21, 2:42 PM MDTFlood WatchABQBernalillo, Catron, Cibola, Colfax, Lincoln, Los Alamos and 10 more33 hr
Jul 21, 3:15 PM MDTFlash Flood Warning Considerable damage threatABQSan Miguel3 hr
Jul 21, 4:13 PM MDTFlash Flood WarningABQLos Alamos, Rio Arriba, Sandoval, Santa Fe3 hr
Jul 21, 4:14 PM MDTSevere Thunderstorm WarningABQColfax23 min
Jul 21, 5:45 PM MDTAreal Flood AdvisoryABQSandoval2 hr
Jul 21, 5:56 PM MDTSpecial Weather StatementABQLos Alamos34 min

Nearby

Flash Flood Warnings in New Mexico, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.